# SDR CA130418004

- Difficulty date: April 12, 2013
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Dhav DHC2MKI
- Aircraft time: 10,182 hours
- Engine: Pwa R985*
- Propeller: Hartzl HCB3R304
- System (JASC): 7322 · Fuel Control/Reciprocating Engines
- Part: Bolt
- Condition: Loose
- Location: Carburetor
- Part time: 953 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

(CAN) ENGINE BEGAN TO RUN ROUGH APPROXIMATELY 15 NM SOUTH OF CAM9 AT ALTITUDE OF 500 FT.  ENGINE WAS BACKFIRING, ALL ENGINE INSTRUMENTS SHOWED THE PARAMETERS WERE IN THE GREEN, NORMAL, EXCEPT THE CARBUREATOR TEMPERATURE GUAGE WHICH INDICATED A LARGE SPIKE FOLLOWED BY COOLING AND THEN A SPIKE AGAIN.  PILOT SELECTED ANOTHER FUEL TANK.  CONTACTED ATC AND NOTIFIED THEM THE ACFT ENGINE WAS HAVING TROUBLE.  A COMPANY ACFT FOLLOWED TO ASSIST IF NEEDED.  PILOT CYCLED THE CARBURETOR HEAT AND HAD NO EFFECT.  PILOT TRIED TO LEAN MIXTURE, NO EFFECT.  PILOT HEADED TOWARD THE SEAPLANE DOCK AT MINERS BAY IN ACTIVE PASS,  AS AN ALTERNATE TO THE DESTINATION OF GANGES, CAM9.  PILOT NOTIFIED ATC THAT HE HAD ENGINE PROBLEMS AND WAS DIVERTING TO ACTIVE PASS.  APPROXIMATELY 1 MILE NORTH OF ACTIVE PASS ENGINE DISCONTINUED RUNNING ROUGH AND WAS ABLE TO CLIMB TO 800 FT.  PILOT ASSESSED THE SITUATION, HAD IMPROVED ENOUGH TO CONTINUE ON TO CAM9, FOR AN UNEVENTFUL LANDING.  COMPANY REQUESTED THE AMO TO SEND OVER AN AME TO INVESTIGATE.  RESULTS OF AME`S INVESTIGATION: ALL FUEL SUMPS WERE INSPECTED FOR WATER, CARB HEAT SYS INSPECTED, FUNCTION CHECKED SERVICABLE.  CARB ATTACH HARDWARE FOUND LOOSE, NEW ATTACH HARDWARE INSTALLED, IAW MM.  A GROUND RUN UP OF THE ENGINE DEEMED THE ENGINE SERVICABLE.  IN DISCUSSIONS WITH PILOT AND AMO IT IS SPECULATED THAT THE CARBURETOR MAY HAVE ACCUMULATED ICE, WHICH MAY HAVE RESULTED IN A BACKFIRE THROUGH THE CARBURETOR. THIS MAY HAVE CAUSED A MOMENTARY SPIKE IN CARB AIR TEMP.  AS A RESULT OF THE BACKFIRE THE ATTACHMENT OF THE CARBURETOR TO  THE ENGINE COULD HAVE BEEN LOOSENED.  THE LOOSE ATTACHMENT OF THE CARBURETOR WOULD ALLOW MORE AIR IN THE MIXTURE AND PRODUCE A LEANER MIXTURE.  AN EXCESSIVE LEAN MIXTURE COULD CAUSE THE SYMPTOMS OF A ROUGH RUNNING ENGINE.
